A 66-year-old patient presented with acute recurrent metastatic estrogen and progesterone receptor-positive, Her-2/neu-negative breast cancer, bone lesions (lumbar spine, pelvis), pulmonary nodules, hepatic metastasis, elevated cancer antigen 15 and liver enzymes, dyspepsia, and diarrhea. The patient had been taking raloxifene for approximately 8 years. After discontinuation, clinical parameters and symptoms improved rapidly without oncological therapy or other forms of treatment. Three months after raloxifene discontinuation, capecitabine was initiated by the treating oncologist who deemed an anti-estrogen withdrawal effect (AEWE) implausible. However, the lasting regression was more indicative of a raloxifene rebound effect than chemotherapy or other interventions. Today, the patient is asymptomatic with a good performance status. Hepatic metastatic regression has been confirmed, without any oncological treatment administered in the past 16 months and approximately 23 months following the withdrawal of raloxifene. This case highlights the need to screen breast cancer patients for the possibility of an AEWE if they are using raloxifene and possibly similar selective estrogen receptor modulators (SERMs) which includes tamoxifen, when diagnosed with advanced breast cancer, especially in the recurrent disease setting.
Keywords: acquired anti-estrogen resistance; anti-estrogen withdrawal effect (AEWE); breast cancer; naturopathic oncology; raloxifene rebound; raloxifene withdrawal; selective estrogen receptor modulator (SERM); tamoxifen.
© The Author(s) 2016.